Wisconsin, 2018

Winter Storm and Winter Weather in Wisconsin, February 8 to 9, 2018

February 8 to 9, 2018 · NWS MKX · 17 events in 17 counties and zones

A wave of low pressure moving across northern IL spread multiple bands of moderate to heavy snow across southern WI from the evening into the morning hours. Three to eight inches of snow fell with many schools closed from Madison to Milwaukee and south to the IL border.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A wave of low pressure moving across northern IL spread multiple bands of moderate to heavy snow across southern WI from the evening into the morning hours. Three to eight inches of snow fell with many schools closed from Madison to Milwaukee and south to the IL border. Some vehicle slide-offs and accidents occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 8, 5:11 PM CST, 49 minutes earlier.

Area forecast discussion, Feb 8, 5:11 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
511 PM CST Thu Feb 8 2018

.UPDATE...
Regional radar is showing plenty of returns, but the leading edge
is all aloft and not reaching the ground. It will take a few hours
to saturate before we start seeing snow in the observations.
Timing still looks reasonable, reaching Madison by 7-8 pm and
Milwaukee by 9-10 pm. The forecast is on track.

&&

.AVIATION(00Z TAFS)...

MVFR then quickly IFR conditions will overspread southern
Wisconsin as snow pushes into the region. Timing and expected
CIGS/VSBYS haven't changed with the new forecast. We're expecting
the snow to reach KMSN about 01-02z Friday and KMKE/KUES/KENW by
03-04z Friday. Give that a little wiggle room for uncertainty. We
are still looking at the highest snowfall rates will be between
midnight and 6 am. This will be a dry snow. Winds will increase
out of the northeast by mid morning on Friday. CIGS will improve
to VFR at KMSN by mid morning Friday, but not until mid to late
afternoon Friday for the southeast.

&&

.PREV DISCUSSION... (Issued 303 PM CST Thu Feb 8 2018)

SHORT TERM...

Tonight and Friday...Forecast Confidence is High...

Light snow is falling across parts of Iowa along a baroclinic zone
and strengthening upper jet. Returns showing up on radar in
southwest WI are not hitting the ground, yet. Snow is expected to
move into southwest WI around 6-7 pm. It will then spread across
southern WI, pushing north of I-94 around 9 pm. Adjusted
snowfall totals down a tad for counties not touching the Illinois
state line, as those areas will be on the northern edge of the
heaviest snowfall (down in Illinois).

The greatest snowfall totals will be in far southern WI and across
northern Illinois. This is where the strongest low level
frontogenesis and warm air advection sets up. Lift is good with
these features and the dendrite growth zone is up to 200mb.
The majority of the snow will fall between midnight and 6 am.
Tonight the low level jet will ramp up across Illinois, tightening
up the baroclinic zone along the Wisconsin/Illinois state line,
and providing strong warm air advection. Upper divergence
increases after midnight as the right entrance region passes
overhead.

Snowfall rates could be around 1 inch per hour after midnight.
The NAM continues to come in with aggressive precip amounts. Other
models are pretty consistent with the axis of greatest precip
across northern Illinois.

Some lake enhancement is possible with northeast winds Friday
morning, but an organized lake effect band is not expected. Delta T
values are 13. Light snow will likely linger in eastern WI through
Friday morning, and maybe into the afternoon along the lake. It
looks like snow to liquid ratios will be around 18:1. This is a
moderate consistency snow and winds may be just enough on Friday to
create a little drifting.

Friday night and Saturday...Forecast Confidence High...

Southern Wisconsin remains in the right entrance region of a
strong 150 knot 250 mb upper level jet max across the Great Lakes,
with an upper trough across the northern Rockies. Weak to
moderate upper divergence. Little in the way of 700 mb upward
motion. Low levels are dry with mid levels continuing to dry.

Surface high pressure builds in with light winds. As a result
temperatures could drop more than forecast with the fresh snow
cover.

LONG TERM...

Saturday Night Through Monday...Forecast Confidence Medium to
High...

The upper level flow becomes more zonal, then west/southwest by
Monday.

far southeast Wisconsin may see a little light snow saturday
night, on the northern fringe of a large band of snow just to the
south.

Tuesday through Thursday...Forecast Confidence Medium...

A mid level trough moves across southern Wisconsin Monday night
and Tuesday, with a second one Thursday. The main precipitation
band will remain to our south.

Temperatures look to be a little more seasonable than the last
week.

AVIATION(18Z TAFS)...

Ceilings around 2kft will push into southern WI with the onset of
snow this evening. They will be around 1000-1500 feet from about
midnight to 6 am with the heaviest snowfall. Snowfall rates during
this time may be around 1 inch per hour with lower ceilings and
visbys at times, especially in far southern WI. Conditions will
improve across south-central WI during Friday morning, but 1500 ft
ceilings and light snow may linger into early Friday morning in the
east. Light east to northeast winds will increase slightly on
Friday, especially in eastern WI.

MARINE...

Winds and waves will remain below small craft levels. Northeast
winds of 10 to 20 knots are expected for Friday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 9 PM this evening to 6 PM CST Friday
     for WIZ065-066-070>072.

     Winter Storm Warning until 6 PM CST Friday for WIZ067>069.

     Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Friday for WIZ058>060-064.

     Winter Weather Advisory until 6 PM CST Friday for WIZ056-057-062-
     063.

LM...None.
&&

Update...Davis
Tonight/Friday and Aviation/Marine...Hentz
Friday Night through Thursday...Marquardt
Hazardous weather outlook, Feb 8, 3:16 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
316 PM CST Thu Feb 8 2018

WIZ046-047-051-052-056>060-062>072-092130-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
316 PM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Snow will move into southern Wisconsin this evening, primarily
impacting areas along and just north of the state line. Up to 3
inches are possible prior to midnight, with the heaviest amounts
toward southwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Snow will pick up in intensity after midnight. Snowfall rates up
to 1 inch per hour are possible between midnight and 6am Friday
morning. Snow will then gradually taper off through the day on
Friday. Total snowfall amounts from this evening and Friday
will range from near 8 inches along the state line to around 2
inches toward central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but your snowfall reports
are appreciated.

LMZ643>646-092130-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
316 PM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

No hazardous weather is expected at this time.

Hentz

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather, 6 winter storm. Local standard time, as filed.

Winter Weather, Green

When
February 8, 6:00 PM CST to February 9, 9:00 AM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Three to five inches of snow accumulation.

Winter Weather, Iowa

When
February 8, 6:00 PM CST to February 9, 12:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Three to five inches of snow accumulation.

Winter Weather, Lafayette

When
February 8, 6:00 PM CST to February 9, 9:00 AM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Three to five inches of snow accumulation.

Winter Weather, Rock

When
February 8, 6:30 PM CST to February 9, 12:00 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Three to five inches of snow accumulation.

Winter Weather, Sauk

When
February 8, 7:30 PM CST to February 9, 9:00 AM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Three to five inches of snow accumulation.

Winter Storm, Dane

When
February 8, 7:30 PM CST to February 9, 12:00 PM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Four to six inches of snow accumulation.

Winter Storm, Kenosha

When
February 8, 7:30 PM CST to February 9, 2:00 PM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Five to nine inches of snow accumulation.

Winter Storm, Walworth

When
February 8, 7:30 PM CST to February 9, 1:00 PM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Five to eight inches of snow accumulation.

Winter Storm, Jefferson

When
February 8, 9:00 PM CST to February 9, 1:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Four to seven inches of snow accumulation.

Winter Weather, Columbia

When
February 8, 9:30 PM CST to February 9, 11:00 AM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Two to four inches of snow accumulation.

Winter Weather, Waukesha

When
February 8, 9:30 PM CST to February 9, 1:00 PM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Three to five inches of snow accumulation.

Winter Storm, Milwaukee

When
February 8, 9:30 PM CST to February 9, 1:00 PM CST
Where
Milwaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Four to seven inches of snow accumulation.

Winter Storm, Racine

When
February 8, 10:00 PM CST to February 9, 1:00 PM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Five to seven inches of snow accumulation.

Winter Weather, Dodge

When
February 8, 10:30 PM CST to February 9, 12:00 PM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Three to five inches of snow accumulation.

Winter Weather, Ozaukee

When
February 8, 10:30 PM CST to February 9, 12:00 PM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Two to three inches of snow accumulation.

Winter Weather, Washington

When
February 8, 10:30 PM CST to February 9, 1:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Three to four inches of snow accumulation.

Winter Weather, Sheboygan

When
February 8, 11:30 PM CST to February 9, 12:00 PM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

One to three inches of snow accumulation.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730150, 730151, 730152, 730154, 730155, 730159, 730161, 730164, 730160, 730148, 730158, 730162, 730163, 730149, 730153, 730157, 730156.